Monday, October 18, 2010

Lipitor® Thief of Memory

I am currently on 80 mg of Lipitor a day and have recently been "losing words" as I blogged. I also have a lot of muscle pain and my doctor doesn't want me off the drug. Ran across this article by accident and, after reading it, decided to research the side effects of Lipitor and other statins. What I found has disturbed me enough to discontinue the drug, until my next doctor appointment in 4 months, to see if these effects go away.

This article and its companion articles were written by:
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

If you are experiencing similar problems, mood swings, elbow or foot problems etc., do some research on your own. Maybe Lipitor is not for you.

My personal introduction to the incredible world of transient global amnesia (TGA) occurred six weeks after Lipitor was started during my annual astronaut physical at Johnson Space Center.

My cholesterol had been trending upwards for several years. All was well until six weeks later, when my wife found me walking aimlessly about the yard after I returned from my usual walk in the woods. I did not recognize her, and only reluctantly accepted cookies & milk--but refused to go into my now unfamiliar home.

I "awoke" six hours later in the office of the examining Neurologist with a diagnosis of transient global amnesia, cause unknown. An MRI performed several days later was normal. Since Lipitor® was the only new medicine I was taking, the doctor in me suspected a possible side effect of this drug. Despite the arguments of the examining doctors that statin drugs just did not do this, I stopped my Lipitor.

The year passed uneventfully and soon it was time for my next astronaut physical. NASA doctors joined in the chorus I had come to expect from physicians and pharmacists during the preceding year--that statin drugs just did not do this!

At their bidding I reluctantly restarted Lipitor at one-half the previous dose. Six weeks later I again descended into the black pit of amnesia--this time for twelve hours, and with a retrograde loss of memory back to my high school days.

During that terrible interval, when my entire adult life had been eradicated, I had no awareness of my marriage or my four children; my medical school days or my ten adventure-filled years as a USAF flight surgeon; my selection as a NASA scientist-astronaut or my post-retirement decade as a writer of medical fiction.

Lipitor® Thief of Memory

No comments:

Post a Comment